Florida, 2011

Hail in Florida, April 19, 2011

April 19, 2011 · NWS MLB · 2 events in 1 county or zone

During the late afternoon, an isolated thunderstorm strengthened over Orlando and produced nickel to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

During the late afternoon, an isolated thunderstorm strengthened over Orlando and produced nickel to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 19, 1:48 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 19, 1:48 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT TUE APR 19 2011

.DISCUSSION...
TONIGHT...SURFACE RIDGE AXIS OVER CENTRAL FLORIDA WILL MOVE VERY
LITTLE. DEEP LAYER RIDGE OVER THE PENINSULA ALONG WITH SKIES
BECOMING MOSTLY CLEAR ALLOW FOR THE LOWER LAYERS TO DECOUPLE DURING
THE EVENING AND THE WIND TO BECOME LIGHT TO CALM AFTER MIDNIGHT.

WED...WEAK SURFACE RIDGING REMAINS SITUATED OVER THE AREA WITH
INLAND MOVEMENT OF THE EAST COAST SEA BREEZE BOUNDARY DURING THE
DAY. LOCAL WRF MODEL RUNS ARE SUGGESTING A LATE AFTERNOON COLLISION
OF THE EAST AND WEST COAST SEA BREEZES OCCURRING OVER THE WESTERN
LOCATIONS. ALTHOUGH DEEP LAYER MOISTURE REMAINS LIMITED...ONE CANNOT
RULE OUT AN ISOLATED SHOWER ACROSS THE FAR INTERIOR OF EAST CENTRAL
FLORIDA BUT WILL NOT CARRY MORE THAN 10 PERCENT POPS JUST YET. SEA
BREEZE COMPONENT TO THE WINDS WILL PUSH THEM TO AROUND 15 MPH AT THE
COAST.  MIDDLE 80S ALONG THE COAST AND UPPER 80S TO NEAR 90 DEGREES
ACROSS THE INTERIOR.

THU...LOW LEVEL RIDGE AXIS IS FORECAST TO REMAIN ACROSS THE AREA
WITH FLAT RIDGE ALOFT EXTENDING FROM THE GULF OF MEXICO TO CENTRAL
FLORIDA.  THE MODELS SHOW SOME DRIER AIR ADVECTING IN AS THE LOW
LEVEL EAST FLOW TAPS SUBSIDENT AIR OVER THE ATLANTIC. PRECIPITABLE
WATER VALUES ARE PROGGED BELOW AN INCH...EXCEPT POSSIBLY A LITTLE
ABOVE AN INCH IN THE NORTH. DUE TO THE DEEP LAYER RIDGING...WILL
MAINTAIN A DRY FORECAST. A MODERATING SEA BREEZE WILL KEEP COASTAL
SECTIONS FROM GETTING AS HOT AS THE INTERIOR... WHERE READINGS
SHOULD TOP OUT AROUND 90.

FRI-TUE (PREVIOUS DISCUSSION)...PERIODS OF TROUGHING OVER THE
CENTRAL CONUS WILL PROMOTE THE MID/UPPER RIDGE TO AMPLIFY ACROSS THE
FLORIDA PENINSULA AND WESTERN ATLANTIC. AT THE SURFACE HIGH PRESSURE
WILL BE REINFORCED OVER THE WESTERN ATLANTIC AS FRONTAL BOUNDARIES
STAY NORTH OF THE AREA AND ONSHORE FLOW CONTINUES. LATEST MEDIUM
RANGE GUIDANCE FROM THE GFS TRIES TO SQUEEZE OUT SOME QPF EARLY NEXT
WEEK BUT WOULD LIKE TO SEE MORE MODEL CONSISTENCY BEFORE INTRODUCING
A SMALL THREAT OF POPS INTO THE ZONES/GRIDS. DEEP EASTERLY FLOW MAY
ALLOW FOR AN ISOLATED SHOWER HERE AND THERE AROUND THE DAILY SEA
BREEZE REGIME BUT CONFIDENCE AND LOCATION THIS FAR OUT WILL NOT
ALLOW FOR ADDITION OF POPS INTO THE FORECAST. TEMPERATURES WILL
CONTINUE ABOVE CLIMO  WITH VALUES GENERALLY WELL INTO THE 80S TO
AROUND 90 DEGREES SPOTS INLAND. OVERNIGHT LOWS MAINLY IN THE 60S.

&&

.AVIATION...TEMPO MVFR OVER THE FAR INTERIOR SECTIONS THIS AFTERNOON
AND EARLY EVENING IN/NEAR ANY SHOWERS/STORMS THAT FORM. VFR 02Z-10Z.
PATCHY MIST/FOG TOWARD SUNRISE WED. LIGHT TO CALM WINDS AFTER
MIDNIGHT.

&&

.MARINE...
TONIGHT-WED...WIND FLOW MAINLY ESE/SE WITH HIGH PRESSURE RIDGE
AXIS ACROSS THE AREA. SPEEDS MAY REACH 15 KNOTS OVERNIGHT. SEAS 2-3
FEET NEAR SHORE AND UP TO 5 FEET WELL OFFSHORE IN A 2 FOOT LONG
PERIOD EASTERLY SWELL.

THU...HIGH PRESSURE RIDGE ACROSS THE WATERS SHOULD WEAKEN WITH
ONSHORE WIND SPEEDS 10 KNOTS OR LESS...EXCEPT IN THE AFTERNOON
SEA BREEZE NEAR THE COAST.

FRI...STRONGER HIGH PRESSURE IS FORECAST TO PUSH OFF THE EASTERN
SEABOARD BEHIND FRONTAL BOUNDARY...THAT STAYS TO OUR NORTH AND
WEAKENS. A SLOWLY TIGHTENING GRADIENT MAY BOOST ONSHORE WINDS TO
10-15 KNOTS.

WEEKEND...A LONG FETCH OF ONSHORE FLOW WILL SET UP AS HIGH PRESSURE
CENTER SHIFTS WELL OFFSHORE THE MID ATLANTIC COAST WITH TRAILING
RIDGE AXIS EXTENDING INTO SOUTH GEORGIA OR NORTH FLORIDA. SPEEDS
WILL LIKELY INCREASE TO 15 KNOTS WITH A PERIOD OF 15-20 KNOTS ALSO
POSSIBLE (DEPENDING ON THE EVOLUTION OF AN EASTERLY WAVE APPROACHING
THE BAHAMAS). THE LONG FETCH AND INCREASED WINDS WILL LIKELY
GENERATE A FRESH 9-10 SECOND SWELL WITH SEAS BUILDING TO AROUND 6
FEET.

&&

.FIRE WEATHER...
WED-WEEKEND...WITH DEEP LAYER RIDGE ACROSS THE REGION PROMOTING A
DRIER REGIME AND ABOVE NORMAL TEMPERATURES...SOME INTERIOR SPOTS
COULD SEE A FEW HOURS OF RH A LITTLE BELOW 35 PERCENT THU-FRI.
WINDS ARE FORECAST BELOW 15 MPH AND ERC VALUES BELOW 35...SO NO
WATCHES/WARNINGS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  86  64  86 /  10  10  10  10
MCO  67  91  66  89 /  10  10  10  10
MLB  70  86  68  87 /  10  10  10  10
VRB  69  85  67  86 /  10  10  10  10
LEE  68  90  66  89 /  10  10  10  10
SFB  68  91  67  90 /  10  10  10  10
ORL  69  90  68  89 /  10  10  10  10
FPR  69  85  67  85 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Apr 19, 10:40 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1140 AM EDT TUE APR 19 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1140 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...

MOISTURE REMAINS LIMITED OVER THE AREA. THERE IS A SLIGHT CHANCE OF
STORMS THIS AFTERNOON AS SEA AND LAKE BREEZE BOUNDARIES INTERACT.
STORM CHANCES WILL START AROUND LAKE OKEECHOBEE EARLY IN THE
AFTERNOON...THEN SHIFT NORTHWARD ALONG THE KISSIMMEE RIVER...
POSSIBLY REACHING INTO LAKE COUNTY LATE IN THE DAY AS THE EAST AND
WEST COAST SEA BREEZE BOUNDARIES COLLIDE. CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS WILL BE THE MAIN THREAT WITH ANY STORMS THAT
FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLOWLY BUILDING LONG PERIOD OCEAN SWELL WILL INCREASE THE RIP
CURRENT DANGER FROM MID WEEK THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF STORMS
INITIATE THIS AFTERNOON.

LASCODY/GLITTO

The radar

The Melbourne radar (KMLB), 65 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Orange

When
April 19, 4:17 PM EST
Where
Orange County, 5.59 mi ESE of (Mco)orlando Intl Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
28.390, -81.240

Nickel size hail was observed in Orlando.

Hail, Orange

When
April 19, 4:18 PM EST
Where
Orange County, 5.41 mi ESE of (Mco)orlando Intl Ar
Measured
1 in hail
Reported by
Public
Coordinates
28.392, -81.242

A resident at the Barton Lake Mobile Home Park observed quarter sized hail falling as a severe thunderstorm passed by.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286149, 287502.